Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Tucson, AZ

July 21, 2018Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 21, 2018, 2:21 AM MST for Pima County, Arizona. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2018, 2:21 AM MST (09:21 UTC)
Expired
Jul 21, 2018, 4:15 AM MST
In force
114 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 9.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1632 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2347 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

096 
WGUS55 KTWC 210921
FFWTWC
AZC019-211115-
/O.NEW.KTWC.FF.W.0009.180721T0921Z-180721T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
221 AM MST SAT JUL 21 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 415 AM MST.

* At 219 AM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain extending from the Catalina 
  State Park up to the southern portions of the town of Catalina. Up 
  to two inches of rain have already fallen in less than one hour. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Eastern portions of Oro Valley, Catalina State Park and 
  southern parts of Catalina. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3245 11078 3238 11079 3238 11094 3246 11092

$$
2 follow-up statements
156 
WGUS75 KTWC 211001
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
301 AM MST SAT JUL 21 2018

AZC019-211115-
/O.CON.KTWC.FF.W.0009.000000T0000Z-180721T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
301 AM MST SAT JUL 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM MST FOR
NORTHEASTERN PIMA COUNTY...

At 257 AM MST, Doppler radar indicated that the heavy rain has ended 
across the warned area. Light to locally moderate rain will continue 
for the next half hour. Spotters and rain gauges indicated that up 
to two inches had fallen earlier this morning which may produce 
flash flooding, especially inside of Catalina State Park.

Some locations that will experience flooding include...
Catalina State Park and Catalina. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3245 11078 3238 11079 3238 11094 3246 11092

$$
729 
WGUS75 KTWC 211108
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
408 AM MST SAT JUL 21 2018

AZC019-211116-
/O.EXP.KTWC.FF.W.0009.000000T0000Z-180721T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
408 AM MST SAT JUL 21 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA COUNTY WILL EXPIRE
AT 415 AM MST...

The heavy rain has ended and flood waters are likely receding. 
Flooding is no longer expected to pose a threat.

LAT...LON 3245 11078 3238 11079 3238 11094 3246 11092

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:00 PM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 20, 9:00 PM MST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
900 PM MST Fri Jul 20 2018

.SYNOPSIS...Isolated to scattered thunderstorms will continue this
tonight and again Saturday afternoon and evening. Then high pressure
will strengthen over the region late this weekend into early next
week resulting very little storm activity and much warmer
temperatures. High temperatures Monday into Wednesday will be much
warmer than normal and likely reaching record levels at some
locations.

&&

.DISCUSSION...Thunderstorms brought some quarter size hail to parts
of Sierra Vista and Corona De Tucson this afternoon. The
thunderstorm activity had diminished this evening, but another round
of storms will be possible tonight. Latest radar and satellite
imagery suggested that this next round was already starting to flare
up across Cochise and Graham counties. The steering flow was from
the east which will track storms westward toward the lower deserts
tonight. Latest HRRR also supported the notion of more showers and
thunderstorms overnight. Current forecast already conveyed this
scenario of nighttime storms, so no updates necessary this evening.

&&

.AVIATION...Valid through 22/06.
ISOLD to SCT TSRA will continue well into this evening and
potentially through 21/10Z before with cloud bases 8-10k ft AGL.
Some clearing expected after 21/12Z then ISOLD-SCT TSRA After an
active thunderstorm day for parts of southeast Arizona, especially
around Sierra Vista and Corona De Tucson where several reports of
quarter size hail were received.will redevelop again after 21/19Z
east and south of KTUS. Outside of strong and erratic TSRA outflows,
surface winds remain below 12 kts through the period. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to Scattered thunderstorms will continue
into the overnight hours then fire up again east and south of Tucson
Saturday afternoon, although they should be fewer in number. Upper
level high pressure will build over the region significantly
suppressing thunderstorms Sunday through Tuesday so they will be
tough to come by at all outside of the White Mountains although
dewpoints will remain at respectable levels. However, this high will
bring near or record level heat to the area Monday through at least
Tuesday. Later in the week the high shifts to the west allowing
monsoon moisture to begin returning to the area. Winds typically
light for mid-summer with the exception of strong gusty winds near
thunderstorms.

&&

.PREV DISCUSSION...On Saturday, we will gradually begin to
transition to a less favorable thunderstorm environment thanks to
upper level high pressure that will build westward from Texas this
weekend. Still expecting some storms Saturday, just fewer in number
and more limited to higher terrain east and south of Tucson. Also
may end up with a fair amount of cloud cover through the morning
which would hinder development.

Sunday the high approaches and settles overhead Monday through
Tuesday. Sunday there will be very limited convection then Monday
and Tuesday will not likely see much of any development thanks to
the subsidence and mid-level warming. That said, that warming will
impact our temperatures significantly. Heights and temperatures
700mb and above are forecast to be at or above the 99th percentile
for this time of year which translates to hot temperatures Monday,
Tuesday and possibly Wednesday. Unlike June when dewpoints are
typical very low they will be higher this event which will make it
feel warmer yet. We already have an Heat Warning in effect and that
looks great.
There is some question for Wednesday as it will depend on how fast
the monsoon moisture returns over the area behind the departing high.
At a later time we may need to expand the warning into Wednesday at
least for western parts of the area.

By the end of the week temperatures should return to "normal" with
moisture providing for some storms once again.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  Excessive Heat Warning from 10 AM Monday to 8 PM MST Tuesday for
  AZZ501>509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:01 PM MSTFlash Flood WarningTWCCochise89 min
Jul 20, 5:14 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Jul 20, 5:17 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz43 min
Jul 20, 5:42 PM MSTSpecial Weather StatementTWCCochise48 min
Jul 20, 5:42 PM MSTSevere Thunderstorm WarningTWCCochise33 min
Jul 20, 6:02 PM MSTSevere Thunderstorm WarningTWCCochise28 min
Jul 20, 6:14 PM MSTSpecial Weather StatementTWCCochise46 min
Jul 21, 2:12 AM MSTAreal Flood AdvisoryTWCPima93 min
Jul 21, 4:21 AM MSTSpecial Weather StatementTWC39 min
Jul 21, 4:47 PM MSTSpecial Weather StatementTWCGraham28 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.